Cirrhosis complication next step...confusing - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
USMLE Articles
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam

Thread Tools Search this Thread Display Modes
Old 03-26-2012
tyagee's Avatar
USMLE Forums Master
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 584 Times in 354 Posts
Reputation: 594
Liver Cirrhosis complication next step...confusing

A 52-year-old woman with cirrhosis presents with increasing abdominal distension. Her treatment regimen
was amended three days ago, when furosemide was added to spironolactone and sodium/water
restriction. However, her distension persists, and today she is very somnolent and has passed very little
urine. Her past medical history is remarkable for chronic hepatitis type B, cirrhosis, encephalopathy, and 2
bleeding episodes from esophageal varices; the bleeding was controlled with sclerotherapy. Her temperatun
is 36.5C (97.6F), blood pressure is 90/60 mm Hg, pulse is 80/min, and respirations are 18/min. Abdominal
examination shows distension, shifting dullness, and no tenderness; bowel sounds are present. Laboratory
studies show:
Hemoglobin 11.0 g/L
  • Leukocyte count 3,500/mm3
  • Serum sodium 125 mEq/L
  • Serum potasium 5.5 mEq/L
  • Chloride 103 mEq/L
  • Blood urea nitrogen 60 mg/dL
  • Serum creatinine 1.8 mg/dL
  • Prothrombin time 18 sec
  • Partial thromboplastin time 35 sec

Urinalysis shows no abnormalities. Ultrasound of the kidney is unremarkable. Which of the following is the
most appropriate next step in management?
A. Increase the dose of furosemide to its maximum
v B. Careful volume loading and discontinuation of furosemide and spironolactone
C. Tapping of ascites
D. Renal biopsy

please give detailed expln to this q...very confusing to me...
Reply With Quote Quick reply to this message

Old 03-26-2012
USMLE Forums Veteran
Steps History: Not yet
Posts: 296
Threads: 41
Thanked 167 Times in 102 Posts
Reputation: 177

i am going to guess and go with B. this is because she has hyponatremia, evidence of dehydration ? renal insuffieciency because of the rise in BUN/Cr ratio, she is becoming hyperkalemic so i think its time to stop the spirinolactone. i think the lady is having encaphalopathy, and dehydration is a cause?
Reply With Quote Quick reply to this message
Old 03-26-2012
USMLE Forums Scout
Steps History: Step 1 Only
Posts: 76
Threads: 10
Thanked 31 Times in 27 Posts
Reputation: 41

answer. B,
Reply With Quote Quick reply to this message
Old 03-26-2012
USMLE Forums Scout
Steps History: Not yet
Posts: 52
Threads: 12
Thanked 4 Times in 4 Posts
Reputation: 14

am between B/C....but tapping is done only in cases where the patient is uncomfortable / respiratory difficulty due too much fluid uplifting the diaphragm
etc...i dont see any difficulty in this patient concerned to ascitis

so i go for hydration
reasons is hypotensive
2.pre-renal azotemia(bun/cr>20:1)(main cause is dehydration)
Reply With Quote Quick reply to this message


Gastroenterology-, Internal-Medicine-, Step-2-Questions

Quick Reply

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Please enter a password for your user account. Note that passwords are case-sensitive.
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Where you live. Leave blank if you don't want to tell.


Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Similar Threads
Thread Thread Starter Forum Replies Last Post
Cirrhosis - Identify scopusmount USMLE Step 1 Forum 5 01-16-2014 08:54 AM
epigastric step...confusing! tyagee USMLE Step 2 CK Forum 11 03-24-2012 01:16 PM
Causes of Macrondoular Cirrhosis Evergreen USMLE Step 1 Forum 8 02-15-2012 02:14 AM
Hyperestrinism in Liver Cirrhosis Evergreen USMLE Step 1 Forum 5 01-17-2012 09:31 AM
Some Complications of Cirrhosis!!! kiki USMLE Step 1 Bits & Pieces 2 06-14-2011 08:33 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2016 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)